In the Journals

Using Imodium for opioid-related withdrawal linked to heart complications

Researchers from Rutgers University found that most patients who overdosed on Imodium did so because they were misusing it or abusing it as an opioid substitute, according to study results published in Clinical Toxicology.

Misuse of Imodium (loperamide, Johnson & Johnson) — which is inexpensive and available without a prescription — has become more problematic with the rise of the opioid epidemic, according to the study’s authors.

“When used appropriately, loperamide is a safe and effective treatment for diarrhea – but when misused in large doses, it is more toxic to the heart than other opioids which are classified under federal policy as controlled dangerous substances,” Diane Calello, MD, executive and medical director of the New Jersey Poison Control center at Rutgers New Jersey Medical School, said in a press release. “Overdose deaths occur not because patients stop breathing, as with other opioids, but due to irregular heartbeat and cardiac arrest.”

Calello and colleagues searched the nationwide ToxIC registry for patients exposed to loperamide between 2011 and 2016, and they reviewed the records to determine the circumstances, doses, clinical presentation, treatment and outcomes associated with the drug’s use.

Researchers identified 26 cases of loperamide exposure (median age 27 years; 54% male) and found that the number and relative proportion of cases in the registry increased annually.

Of the cases where the patient’s intent was known (n = 18), 12 (67%) were misuse/abuse, three (17%) were self-harm or suicide and three (17%) were exploratory ingestions by children. Researchers found that the drug was misused to avoid withdrawal from opioids in six cases and to achieve a pleasurable sensation in four cases.

In the nine cases that included information on the dose, researchers found that the dose ranged from 4 mg to 400 mg. In patients who were trying to avoid withdrawal, the dose ranged from 160 mg to 400 mg per day, and the most common dose was 200 mg, the equivalent of 100 2-mg pills per day.

Investigators also found that loperamide toxicity also resulted in abnormalities found on electrocardiogram, including prolonged QTc and ventricular dysrhythmias.

Calello said more can be done to prevent overdoses of loperamide.

“Possible ways of restricting loperamide misuse include limiting the daily or monthly amount an individual could purchase, requiring retailers to keep personal information about customers, requiring photo identification for purchase and placing medication behind the counter,” she said. “Most importantly, consumers need to understand the very real danger of taking this medication in excessive doses.” – by Alex Young

Disclosures: The authors report no relevant financial disclosures.

Researchers from Rutgers University found that most patients who overdosed on Imodium did so because they were misusing it or abusing it as an opioid substitute, according to study results published in Clinical Toxicology.

Misuse of Imodium (loperamide, Johnson & Johnson) — which is inexpensive and available without a prescription — has become more problematic with the rise of the opioid epidemic, according to the study’s authors.

“When used appropriately, loperamide is a safe and effective treatment for diarrhea – but when misused in large doses, it is more toxic to the heart than other opioids which are classified under federal policy as controlled dangerous substances,” Diane Calello, MD, executive and medical director of the New Jersey Poison Control center at Rutgers New Jersey Medical School, said in a press release. “Overdose deaths occur not because patients stop breathing, as with other opioids, but due to irregular heartbeat and cardiac arrest.”

Calello and colleagues searched the nationwide ToxIC registry for patients exposed to loperamide between 2011 and 2016, and they reviewed the records to determine the circumstances, doses, clinical presentation, treatment and outcomes associated with the drug’s use.

Researchers identified 26 cases of loperamide exposure (median age 27 years; 54% male) and found that the number and relative proportion of cases in the registry increased annually.

Of the cases where the patient’s intent was known (n = 18), 12 (67%) were misuse/abuse, three (17%) were self-harm or suicide and three (17%) were exploratory ingestions by children. Researchers found that the drug was misused to avoid withdrawal from opioids in six cases and to achieve a pleasurable sensation in four cases.

In the nine cases that included information on the dose, researchers found that the dose ranged from 4 mg to 400 mg. In patients who were trying to avoid withdrawal, the dose ranged from 160 mg to 400 mg per day, and the most common dose was 200 mg, the equivalent of 100 2-mg pills per day.

Investigators also found that loperamide toxicity also resulted in abnormalities found on electrocardiogram, including prolonged QTc and ventricular dysrhythmias.

Calello said more can be done to prevent overdoses of loperamide.

“Possible ways of restricting loperamide misuse include limiting the daily or monthly amount an individual could purchase, requiring retailers to keep personal information about customers, requiring photo identification for purchase and placing medication behind the counter,” she said. “Most importantly, consumers need to understand the very real danger of taking this medication in excessive doses.” – by Alex Young

Disclosures: The authors report no relevant financial disclosures.

    See more from Opioid Resource Center